Follow
Share

Moms fluid pill drained her potassium and sodium down to 2.4 and 127 this week. It must have been happening for a few weeks slowly. She has seemed down and depressed and just like she’d given up. Not holding her head up and smiling was non existent. She normally the buffet at her facility and loves everyone and everyone loves her.


I don’t know if she has gotten so tired of the food, or the fear of choking again keeps her from eating more than a little breakfast, but she’s been checked for swallowing and it was fine. We have noticed she will put food in her mouth and before she swallows it, start to put more in. The RAs said they all do that. Not sure if that’s a generational thing or what. A person needs to wash food down with a drink!


Shes has a wound in her foot that pretty much healed and kept her from walking and that was a big downer. We get checked at the wound care Thursday and I’m going to push for something to allow her to walk with her brace, special cushion or something to allow pressure to the other parts of her foot possibly. This has been a big turn in her whole body and demeanor.


I was so worried a few times this week she was leaving us. I think she was too, not being able to do anything or know what to ask for. This so scary when they get to a point like this.


Mom an only child and there is no guidebook to speak of that seems to detail anything that could happen and what to do about it. I’m winging this and doing all I know with help of the staff there where she lives. The head of the staff is great, a former RN and has definitely filled some gaps in my knowledge, but I still feel lost.


Am I doing all that’s best or am I missing something?

Find Care & Housing
Yes, low levels of potassium will cause depression. It did with my Dad. I think it was also his fluid pill that caused the problem. Here's the definition I found for low sodium:

"A low sodium level has many causes, including consumption of too many fluids, kidney failure, heart failure, cirrhosis, and use of diuretics. At first, people become sluggish and confused, and if hyponatremia worsens, they may have muscle twitches and seizures and become progressively unresponsive."

My suggestion, ask the nurse why she isn't being given potassium and increasing her salt intake. If you get nowhere with her ask that the facility doctor get involved or call Moms PCP and run it by him/her. May mean a hospital stay to get her numbers up.
Helpful Answer (0)
Reply to JoAnn29
Report

Ask a Question

Subscribe to
Our Newsletter